Dangerous Blood Clot Risk Linked To Newer Antipsychotics

Patients who take newer kinds of antipsychotic medications may have a higher risk of developing serious blood clots, say researchers from Nottingham, England in an article published in the BMJ (British Medical Journal). Specifically, the risk is of venous thromoembolism – a collective term for DVT (deep vein thrombosis) and pulmonary embolism. Antipsychotic drugs are not only prescribed for patients with psychosis, but occasionally for such conditions as vertigo, vomiting or nausea.

Venous thromboembolism is a major cause of illness and death, it is also preventable, the authors write. A third of survivors go on to suffer long-term effects; up to a quarter die within a week of developing the clot.

Some limited evidence already exists linking psychotic medications with a higher risk of venous thromboembolism, the researchers said. However, all previous studies have been small, focused just on certain population groups, and/or have not included the newer types of antipsychotic medications – known as atypical antipsychotic drugs.

Scientists and clinicians from the University of Nottingham and the Nottinghamshire County Teaching Primary Care Trust looked into how these medications affected patients, focusing on the type of drug being taken, as well as their potency and dosages.

The UK QResearch Primary Care Database was used for this study – it holds primary care clinical records of more than 11 million people (anonymously) registered at any time in the past 16 years, with 525 general practices (primary care offices).

Professor Julia Hippisley-Cox, who works at the University of Nottingham, and team assessed 25,532 cases between 1996 and 2007 – 15,975 of them had had deep vein thrombosis while the other 9,557 had had pulmonary embolism. The patients were aged between 16 and 100 years.

They compared the cases with 89,491 controls and found that those who had been prescribed antipsychotics during the previous two years had a 32% higher chance of developing venous thromboembolism than individuals who had not been prescribed those drugs. The greater risk still stood after taking into account potential risk factors.

Moreover, people who had started a new drug during the previous three months had approximately twice the risk of developing venous thromboembolism – the risks were greater for new users.

They detected an even higher risk for patients who were started on atypical antipsychotic, especially for those on low rather than high potency medications.

Even so, the scientists stress, the absolute risks remain low, with an excess of four extra cases of venous thromboembolism per 10,000 individuals treated over 1 year in patients of all ages, and 10 for those over 65 years of age.

Written by Christian Nordqvist
Medical News Today

Leave a comment